Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Pittsburgh, PA

May 14, 2014Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2014, 1:33 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2014, 1:33 PM EDT (17:33 UTC)
Expired
May 14, 2014, 2:00 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:33 PM EDTHAIL 0.75Jumonville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS51 KPBZ 141733
SVRPBZ
PAC051-129-141800-
/O.NEW.KPBZ.SV.W.0008.140514T1733Z-140514T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT WED MAY 14 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTHERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 200 PM EDT

* AT 132 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR
  CHALKHILL...AND WAS MOVING NORTH AT 25 MPH. THIS STORM IS CAPABLE
  OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

* LOCATIONS IMPACTED INCLUDE...
  CHALKHILL...          HOPWOOD...            UNIONTOWN...
  FARMINGTON...         DUNBAR...             CONNELLSVILLE...
  MOUNT PLEASANT...     DONEGAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4022 7963 4014 7935 3978 7956 3985 7977
TIME...MOT...LOC 1734Z 200DEG 22KT 3990 7962

$$
2 follow-up statements
243 
WWUS51 KPBZ 141748
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT WED MAY 14 2014

PAC051-129-141800-
/O.CON.KPBZ.SV.W.0008.000000T0000Z-140514T1800Z/
FAYETTE PA-WESTMORELAND PA-
148 PM EDT WED MAY 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR WESTMORELAND AND FAYETTE COUNTIES...

AT 143 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR DUNBAR...AND
WAS MOVING NORTH AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS 
ALONG WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNBAR...             CONNELLSVILLE...      MOUNT PLEASANT...
  DONEGAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE INTO A STURDY BUILDING AND AVOID
WINDOWS.

THIS STORM ALSO IS PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. 
POOR DRAINAGE AREAS MAY FLOOD QUICKLY. STAY INSIDE AND AVOID USE OF 
ELECTRICAL APPLIANCES.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3989 7951 3993 7971 4022 7963 4014 7935
TIME...MOT...LOC 1747Z 200DEG 22KT 3998 7958

$$
88
381 
WWUS51 KPBZ 141800
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT WED MAY 14 2014

PAC051-129-141807-
/O.EXP.KPBZ.SV.W.0008.000000T0000Z-140514T1800Z/
FAYETTE PA-WESTMORELAND PA-
200 PM EDT WED MAY 14 2014

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 200 PM EDT FOR
WESTMORELAND AND FAYETTE COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED 
THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE. ALTHOUGH THIS STORM IS NO LONGER 
SEVERE...WIND GUSTS UP TO 45 MPH ALONG ALONG WITH SMALL HAIL WILL BE 
POSSIBLE AS IT CONTINUES NORTH TOWARDS MT PLEASANT ALONG THE PA 
TURNPIKE.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3989 7951 3993 7971 4022 7963 4014 7935
TIME...MOT...LOC 1757Z 200DEG 22KT 4004 7955

$$
88

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:31 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 14, 12:31 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT WED MAY 14 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO
VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS
AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF
THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION
FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77
ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY
OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE
LATER TDA...I.E. ENHANCED LLVL SHEAR AREA.

FOR NOW...AREA HAS BEEN PAINTED UNDR THE SLIGHT...15 PERCENT...RISK
BY STORM PREDICTION CNTR...WITH LIMITATIONS IMPOSED BY SOMEWHAT
MARGINAL INSTABILITY RETARDED BY WARM MID LVLS...AND BY LIMITED
LLVL FLOW WHICH IS DUE TO BE ENHANCED WITH THE APPRCH OF THE
AFOREMENTIONED SFC LOW PRES LTR THIS EVE. AT THAT TIME...SFC
BASED INSTABILITY IS LIKELY TO BE FURTHER LIMITED BY DIURNAL
CONSTRAINTS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY
WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST RAINFALL
FOR THE EVENT LOOKS TO BE WELL OVER AN INCH WITH HIGHER AMOUNTS
POSSIBLE DEPENDING ON THE AMOUNT OR DURATION OF STRONGER
THUNDERSTORMS THURSDAY...AS WELL AS BY EXITING SPEED OF THE SYSTEM
ON FRIDAY. SHOWERS WITH EMBEDDED THUNDER ARE EXPECTED TO BE
ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT WITH PROGRESS OF
THE UPR TROF.

WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE
TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE
MAINTAINED FOR NOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES
OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT
POP NUMBERS WILL REMAIN LOW END.

SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF
NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT VFR AT ALL SITES UNTIL THE SHOWERS AND THUNDERSTORMS
EXPAND IN COVERAGE TODAY. RESTRICTIONS WILL AGAIN BE MOSTLY VSBYS
IN HEAVY RAIN...MVFR WITH OCCASIONAL IFR. AT THIS POINT WITH
UNCERTAINTY IN THE TIMING OF STORMS...OPTED TO CARRY VCTS FOR NOW.

SOUTHERLY WIND WILL GENERALLY REMAIN UNDER 10KTS...EXCEPT IN
THUNDERSTORMS.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
MVFR RESTRICTIONS IN SHOWERS/STORMS ARE LIKELY TO CONTINUE THROUGH
THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR IS POSSIBLE WITH THE
COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 12:28 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT WED MAY 14 2014

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-022-
151630-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-151630-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-151630-
GARRETT-PRESTON-TUCKER-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 14, 11:58 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014

MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...

AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  SAINT GEORGE...       HANNAHSVILLE...       SILVER LAKE...
  ROWLESBURG...         TUNNELTON...          KINGWOOD...
  CATHEDRAL STATE PARK...                     REDHOUSE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
      3926 7986 3949 7970 3935 7939 3909 7962
Special weather statement, May 14, 12:52 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014

MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...

AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  KEMPTON...            SILVER LAKE...
  CATHEDRAL STATE PARK...                     REDHOUSE...
  TERRA ALTA...         OAKLAND...            MOUNTAIN LAKE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
      3926 7972 3926 7973 3953 7951 3940 7928
      3920 7949

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:58 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland47 min
May 13, 9:32 PM EDTSpecial Weather StatementPBZFayette43 min
May 14, 4:45 AM EDTAreal Flood AdvisoryPBZMercer4 hr
May 14, 3:16 PM EDTSpecial Weather StatementPBZArmstrong59 min
May 14, 6:54 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Washington66 min
May 14, 7:08 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer52 min
May 14, 7:40 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more30 hr
May 14, 7:57 PM EDTSevere Thunderstorm WarningPBZClarion, Mercer, Venango48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.